California, 2008Blizzard and Heavy Snow in California, January 30 to 31, 2008
January 30 to 31, 2008 · NWS MFR · 5 events in 3 counties and zones
The snow kept on coming. Another storm moved in at the end of January.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The snow kept on coming. Another storm moved in at the end of January. A Heavy Snow Warning was issued for California zones CAZ080/082/083 above 2000 feet at 30/0220, effective from 30/2200 until 31/1600. The warning elevation was raised to 2500 feet at 30/1059 PST. The warning was extended until 31/2200 PST at 31/1440 PST. The warning was cancelled at 31/2055 PST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 30, 3:12 PM PST, 4 hours 48 minutes earlier.
Area forecast discussion, Jan 30, 3:12 PM PST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
312 PM PST WED JAN 30 2008
.DISCUSSION...THE FORECAST FOR THE NEXT 48 HOURS IS QUITE
CONSISTENT. THE MAIN REFINEMENT MADE TO THE FORECAST WAS TO LOWER
SNOW LEVELS FOR THURSDAY BY AROUND 500 FEET. SNOW LEVELS HAVE
RISEN TO AROUND 2000 FEET AND WILL RISE SLIGHTLY TONIGHT TO AROUND
2500 FEET WITH SOUTHERLY FLOW AND THE WARM SECTOR ARRIVING AHEAD
OF A COLD FRONT. THERE WILL BE LIGHT TO MODERATE RAIN AND SNOW
TONIGHT BUT THE COLD FRONT IS EXPECTED TO PROVIDE THE HIGHEST QPF
AMOUNTS THURSDAY MORNING AS IT CROSSES THE REGION.
SNOW ADVISORY AND WINTER STORM WARNING HEADLINES ARE IN EFFECT
THROUGH 4 PM THURSDAY. HOWEVER...SHOWERS WILL CONTINUE THURSDAY
EVENING INTO FRIDAY EVENING WITH THE GFS MOST NOTABLY INDICATING
SHORTWAVES PROVIDING A BOOST TO AMOUNTS LATE THURSDAY NIGHT/EARLY
FRIDAY MORNING AS SNOW LEVELS DROP TO NEAR 1500 FEET THEN AGAIN
EARLY FRIDAY EVENING WITH SNOW LEVELS NEAR 2000 FEET.
THE ECMWF AND GFS SEEM IN GOOD AGREEMENT WITH A CHANCE OF RAIN AND
SNOW LATE FRIDAY NIGHT INTO SATURDAY THEN THE NEXT STORM SATURDAY
NIGHT INTO SUNDAY WITH SNOW LEVELS 2000 TO 2500 FEET.
SCATTERED LIGHT OVERRUNNING SHOWERS CANNOT BE COMPLETELY RULED OUT
MONDAY BUT THE MONDAY THROUGH TUESDAY PERIOD SHOULD BE MAINLY DRY.
THE GFS DEPICTS A WET BUT RELATIVELY WEAK SYSTEM TUESDAY NIGHT
INTO WEDNESDAY...HIGH POP/LOW QPF.
&&
.AVIATION...PRIMARILY VFR CONDITIONS THROUGH THE EARLY EVENING EXCEPT
THE HIGHER TERRAIN WILL REMAIN OBSCURED AND THERE WILL BE LOCAL
MVFR WITH SCATTERED SNOW SHOWERS. WIDESPREAD LOW CEILINGS AND POOR
VISIBILITIES WITH A MIX OF RAIN AND SNOW WILL PUSH IN FROM THE
COAST AROUND 06Z TONIGHT AND PERSIST THROUGH THURSDAY AFTERNOON.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...SNOW ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST THURSDAY FOR
ORZ023-ORZ024-ORZ025-ORZ026-ORZ027-ORZ028-ORZ029-ORZ030.
HIGH SURF ADVISORY UNTIL 4 AM PST THURSDAY FOR ORZ021-ORZ022.
CA...SNOW ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST THURSDAY FOR
CAZ081.
HEAVY SNOW WARNING FROM 10 PM THIS EVENING TO 4 PM PST THURSDAY
FOR CAZ080-CAZ082-CAZ083.
PACIFIC COASTAL WATERS...GALE WARNING FROM 7 PM THIS EVENING TO 4 AM
PST THURSDAY FOR PZZ350-PZZ356-PZZ370-PZZ376.
HAZARDOUS SEAS WARNING UNTIL 4 AM PST THURSDAY FOR PZZ350-PZZ356-
PZZ370-PZZ376.
DWHazardous weather outlook, Jan 30, 3:25 PM PST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
325 PM PST WED JAN 30 2008
CAZ080-311400-
WESTERN SISKIYOU COUNTY-
325 PM PST WED JAN 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA
.DAY ONE...TODAY
A HEAVY SNOW WARNING REMAINS IN EFFECT FROM 10PM THIS EVENING THROUGH
MIDNIGHT FOR ELEVATIONS ABOVE 2500 FEET...SEE WINTER WEATHER MESSAGE
FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY
A HEAVY SNOW WARNING REMAINS IN EFFECT FOR ELEVATIONS ABOVE 2500
FEET THROUGH 4PM THURSDAY...SEE WINTER WEATHER MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ082-083-311400-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
325 PM PST WED JAN 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA
.DAY ONE...TODAY
A HEAVY SNOW WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING
THROUGH MIDNIGHT...SEE WINTER WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY
A HEAVY SNOW WARNING REMAINS IN EFFECT THROUGH 4PM THURSDAY...SEE
WINTER WEATHER MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ027-028-311400-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
SOUTH CENTRAL OREGON CASCADES-
325 PM PST WED JAN 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA
.DAY ONE...TODAY
A SNOW ADVISORY IS IN EFFECT FROM 10PM THIS EVENING THROUGH
MIDNIGHT...SEE WINTER WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY
A SNOW ADVISORY IS IN EFFECT THROUGH 4PM THURSDAY...SEE WINTER
WEATHER MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ023>026-311400-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
325 PM PST WED JAN 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA
.DAY ONE...TODAY
A SNOW ADVISORY IS IN EFFECT FOR ELEVATIONS ABOVE 2500 FEET FROM
10PM THIS EVENING THROUGH MIDNIGHT...SEE WINTER WEATHER MESSAGE FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY
A SNOW ADVISORY REMAINS IN EFFECT THROUGH 4PM THURSDAY FOR
ELEVATIONS ABOVE 2500 FEET...SEE WINTER WEATHER MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ081-ORZ029-030-311400-
CENTRAL SISKIYOU COUNTY-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
325 PM PST WED JAN 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA
.DAY ONE...TODAY
A SNOW ADVISORY IS IN EFFECT FROM 10PM THIS EVENING THROUGH
MIDNIGHT...SEE WINTER WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY
A SNOW ADVISORY REMAINS IN EFFECT THROUGH 4PM THURSDAY...SEE WINTER
WEATHER MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
BUNKER
In the hours before
Local storm report, Jan 30, 3:47 PM PST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
347 PM PST WED JAN 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM SNOW 5 NW MEDFORD 42.40N 122.92W
01/30/2008 M1.0 INCH JACKSON OR TRAINED SPOTTER
12 HOUR ACCUMULATION ENDING AT 11AM
&&
BUNKERBlizzard, South Central Siskiyou County
- When
- January 30, 8:00 PM PST to January 31, 8:00 AM PST
- Where
- South Central Siskiyou County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
A spotter 4SW Weed reported 6 inches of snow during this interval with winds gusts averaging 48 to 50 mph.
Heavy Snow, South Central Siskiyou County
- When
- January 31, 12:00 AM PST to 5:00 PM PST
- Where
- South Central Siskiyou County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
The following snowfall amounts were reported in zone CAZ082. All amounts are in inches and all times are in PST.
Mount Shasta City 1N 16.0 31/0300-31/1500.|Weed 4SSW 6.0 31/1030-31/1330.|Mount Shasta City 6NW 15.0 31/0500-31/1700.|Mount Shasta City 14.0 31/0000-31/1600 (cooperative obs.).
Heavy Snow, Western Siskiyou County
- When
- January 31, 3:00 AM PST to 3:00 PM PST
- Where
- Western Siskiyou County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
Due to several reports of up to 16 inches of snow during this interval in adjacent zone CAZ082, it is assumed that Heavy Snow Warning criteria was met in zone CAZ080 as well.
Heavy Snow, North Central & Southeast Siskiyou County
- When
- January 31, 3:00 AM PST to 3:00 PM PST
- Where
- North Central & Southeast Siskiyou County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
Due to several reports of up to 16 inches of snow during this interval in adjacent zone CAZ082, it is assumed that Heavy Snow Warning criteria was met in zone CAZ083 as well.
Blizzard, North Central & Southeast Siskiyou County
- When
- January 31, 6:00 AM PST to 7:30 AM PST
- Where
- North Central & Southeast Siskiyou County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
A spotter N Tennant reported light snow but winds 25 gusting to 45 mph were creating white out conditions.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New York, January 30, 20081 death · 1 injured · $10,000 · 3 events
- High Wind in New York, January 30, 2008$2.2 million · 61 kt wind · 17 events
- High Wind in Pennsylvania, January 30, 2008$775,000 · 50 kt wind · 15 events
- Flash Flooding and Seiche in New York, January 30, 2008$850,000 · 5 events
- High Wind in Ohio, January 30, 2008$430,000 · 50 kt wind · 9 events
- High Wind in West Virginia, January 30, 2008$350,000 · 50 kt wind · 7 events
- High Wind and Strong Wind in Pennsylvania, January 30, 20081 injured · $55,000 · 50 kt wind · 10 events
- Strong Wind in New Jersey, January 30, 2008$42,000 · 21 events
- High Wind in Pennsylvania, January 30, 2008$50,000 · 55 kt wind · 3 events
- High Wind in Maryland, January 30, 2008$50,000 · 50 kt wind · 1 event
- High Wind in North Carolina, January 30, 2008$40,000 · 53 kt wind · 3 events
- High Wind in Virginia, January 30, 2008$35,000 · 51 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68735, 68736, 119765, 119767, 68734.